Critical constants for recurrence of random walks on G-spaces
Annales de l'Institut Fourier, Volume 55 (2005) no. 2, p. 493-509
We introduce the notion of a critical constant c rt for recurrence of random walks on G-spaces. For a subgroup H of a finitely generated group G the critical constant is an asymptotic invariant of the quotient G-space G/H. We show that for any infinite G-space c rt 1/2. We say that G/H is very small if c rt 1. For a normal subgroup H the quotient space G/H is very small if and only if it is finite. However, we give examples of infinite very small G-spaces. We show also that critical constants for recurrence can be used to estimate the growth of groups as well as the drift for random walks on groups.
On introduit la notion de constante critique c rt pour les marches aléatoires sur les G-espaces. Pour un sous-groupe H dans un groupe de type fini G, la constante critique de la récurrence est un invariant asymptotique du G-espace G/H. On montre que pour chaque G-espace infini, c rt 1/2. On dit que G/H est très petit si c rt 1. Pour un sous-groupe distingué H l’espace quotient G/H est très petit si et seulement si il est fini. Cependant, on donne des exemples de G-espaces très petits et infinis. On montre également que la constante critique pour la récurrence peut être utilisée pour estimer la croissance de groupes et la vitesse de fuite des marches aléatoires.
DOI : https://doi.org/10.5802/aif.2105
Classification:  20F65,  20E08,  60B15
Keywords: growth of groups, Grigorchuk groups, branch groups, random walks, recurrence, drift
@article{AIF_2005__55_2_493_0,
     author = {Erschler, Anna},
     title = {Critical constants for recurrence of random walks on $G$-spaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {55},
     number = {2},
     year = {2005},
     pages = {493-509},
     doi = {10.5802/aif.2105},
     mrnumber = {2147898},
     zbl = {02171516},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2005__55_2_493_0}
}
Erschler, Anna. Critical constants for recurrence of random walks on $G$-spaces. Annales de l'Institut Fourier, Volume 55 (2005) no. 2, pp. 493-509. doi : 10.5802/aif.2105. https://aif.centre-mersenne.org/item/AIF_2005__55_2_493_0/

[1] A. Avez Entropie des groupes de type fini, C. R. Acad. Sc. Paris, Sér. A, Tome 275 (1972), pp. 1363-1366 | MR 324741 | Zbl 0252.94013

[2] A. Avez Théorème de Choquet-Deny pour les groupes à croissance non exponentielle, C. R. Acad. Sci. Paris, Sér. A, Tome 279 (1974), pp. 25-28 | MR 353405 | Zbl 0292.60100

[3] A. Avez Croissance des groupes de type fini et fonctions harmoniques, Théorie ergodique, Actes Journées Ergodiques, Rennes, 1973/1974 , Springer, Berlin, Berlin (Lecture Notes in Math) Tome 532 (1976), pp. 35-49 | Zbl 0368.60011

[4] A. Avez Harmonic functions on groups, Differential geometry and relativity, Reidel, Dordrecht (Mathematical Phys. and Appl. Math.) Tome 3 (1976), pp. 27-32 | Zbl 0345.31004

[5] L. Bartholdi The growth of Grigorchuk's torsion group, Internat. Math. Res. Notices (1998) no. 20, pp. 1049-1054 | MR 1656258 | Zbl 0942.20027

[6] L. Bartholdi Lower bounds on the growth of a group acting on the binary rooted tree, Internat. J. Algebra Comput., Tome 11 (2001) no. 1, pp. 73-88 | Article | MR 1818662 | Zbl 1028.20025

[7] P. Baldi; N. Lohoué; J. Peyrière Sur la classification des groupes récurrents, C. R. Acad. Sci. Paris, Sér. A-B, Tome 285 (1987) no. 16 | MR 518008 | Zbl 0376.60072

[8] Y. Derriennic Quelques applications du théorème ergodique sous-additif (Asterisque) Tome 74 (1980), pp. 183-201 | Zbl 0446.60059

[9] A. Dyubina An example of growth rate for random walk on group, Russian Math. Surveys, Tome 54 (1999) no. 5, p. 159-160 | MR 1741670 | Zbl 0964.60506

[10] A. Erschler (Dyubina) On the asymptotics of drift, Zapiski Sem. POMI, Tome 283 (2001), pp. 251-257 | Zbl 02182854

[11] A. Erschler (Dyubina) Drift and entropy growth for random walk on groups, Russian Math. Surveys, Tome 56 (2001) no. 3, p. 179-180 | MR 1859741 | Zbl 1026.60004

[12] A. Erschler Boundary behavior for groups of subexponetial growth (to appear in Ann. of Math.) | Zbl 1089.20025

[13] A. Erschler Drift and entropy growth for random walks on groups, Annals of Probability, Tome 31 (2003) no. 3, pp. 1193-1204 | Article | MR 1988468 | Zbl 1043.60005

[14] W. Feller An introduction to probability theory and its applications II, John Wiley and Sons, New York, Wiley Series in Probability and Mathematical Statistics (1971) | MR 270403 | Zbl 0219.60003

[15] R. I. Grigorchuk On Burnside's problem on periodic groups, Funct. Anal. Appl., Tome 14 (1980), pp. 41-43 | MR 565099 | Zbl 0595.20029

[16] R. I. Grigorchuk Degrees of growth of finitely generated groups, and the theory of invariant mean, Math USSR Izv, Tome 25 (1985) no. 2, pp. 259-300 | Article | MR 764305 | Zbl 0583.20023

[17] R. I. Grigorchuk Groups with intermediate growth function and their applications (1985) (Doctoral Thesis)

[18] Y. Guivarch Sur la loi des grands nombres et le rayon spectral d'une marche aléatoire, Soc. Math. France, Paris (Asterisque) Tome 74 (1980), pp. 47-98 | MR 588157 | Zbl 0448.60007

[19] Y. Guivarch; J.P. Pier Marches aléatoires sur les groupes, Birkhauser (Development of Mathematics), pp. 1950-2000 | MR 1796852 | Zbl 0967.60057

[20] V. A. Kaimanovich; A. M. Vershik Random walks on discrete groups: boundary and entropy, The Annals of Probability, Tome 11 (1983) no. 3, pp. 457-490 | Article | MR 704539 | Zbl 0641.60009

[21] Yu. G. Leonov; Yu. G. On a lower bound for the growth of a 3-generator 2-group, Mat. Sb., Tome 192 (2001) no. 11, pp. 77-92 | MR 1886371 | Zbl 1031.20024

[22] A. Lubotzky; P .Rowlenson Cayley graphs: eigenvalues, expanders and random walks, Cambridge Univ. Press (Surveys in Combinatorics) (1995), pp. 155-189 | MR 1358635 | Zbl 0835.05033

[23] R. Muchnik; I. Pak On growth of Grigorchuk groups, Internat. J. Algebra Comput., Tome 11 (2001) no. 1, pp. 1-17 | Article | MR 1818659 | Zbl 1024.20031

[24] F. Spitzer Principles of random walk, Van Nostrand, Princeton (1964) | MR 171290 | Zbl 0119.34304

[25] N. Th. Varoupoulos Théorie du potentiel sur des groupes et variétés, C. R. Acad. Sci. Paris, Série I, Tome 302 (1986), pp. 203-205 | MR 832044 | Zbl 0605.31005

[26] N. Th. Varopoulos; L. Saloff-Coste; T. Coulhon Analysis and geometry on groups, Cambridge University Press, Cambridge, Cambridge Tracts in Mathematics, Tome 100 (1992) | MR 1218884 | Zbl 0813.22003

[27] W. Woess Random walks on infinite graphs and groups, Cambr. Univ. Press (2000) | MR 1743100 | Zbl 0951.60002